Am I the only one that’s in denial?
Is there anyone else in this group that refuses to start treatment? I’m 62 years old with a T score of -3.8 in hips and spine. Even though I’ve just suffered a painful compression fracture, the alternative (Meds) still scares me to death. I feel like I’m too young to start treatments that will cause rapid bone loss the minute you stop medication. I realize you go on to a second medication to lock in the gains, but then what?? At 62 years old, the treatment sounds more terrifying than the disease itself. I’m doing all the natural things in the meantime and awaiting a new DEXA scan. I did have a slight improvement on my last one, this was mainly from collagen peptides, calcium, D3 with K2 and walking on treadmill. I know I should have added light weightlifting to the regimen, but hindsight is 2020. When I am fully healed, I plan to go that route as well. I’ve read all the pros and cons to every single medication on the market and the cons, for me, seem to outweigh the benefits. Am I alone in this thought process?
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
Connect

@wilweten , will do, can you share as well please!
@indenial that was my question to my endocrinologist. I’m having problems tolerating Tymlos but let’s say I could take it, what is next? I have heart disease so that eliminates a couple. I have recurring uti so that eliminates Prolia, I wasn’t able to tolerate biphosomates so Reclast afterwards would be problematic. So, your question is one needing to be addressed. Some of the risks aren’t worth it to me. I have read there’s a trial with very promising results of a stem cell therapy. We definitely need better choices.
-
Like -
Helpful -
Hug
8 Reactions@boneoptimist You are doing great! I applaud your dedication to exercise!!! Thank you so much for the data. It gives me hope:) As for nutrition, I am trying to eat 100 g protein, 1100 mg calcium in food. Should I do anything else? Thanks!
-
Like -
Helpful -
Hug
2 Reactions@broken13 : Hello, likely too soon to determine what will be prescribed after Tymlos since it's not quite a year since Tymlos was prescribed. I would guess it all depends on the level of improvement at 2 years. It appears you had success with Forteo. Other people on various chat forums have had negative comments on this drug. Did you have any issues with Forteo?
@memuno1stborn I did. Some digestive issues and slight dizziness at first. I just took the injection at night and that worked well. Paid attention to drinking more water and not eating late meals or heavy snacks at night. I think all the osteoporosis drugs are pretty heavy hitting, and will give some side effects. For me, the Forteo had the best outcome and more manageable side effects. It also seems to have been very well reserached. I would take it again if need be.
-
Like -
Helpful -
Hug
3 Reactions@memuno1stborn We've often pointed out that the people who have had problems with side effects are more likely to post about it. If you look at the reviews on drugs.com, you will get the impression that more than half the users despise the drug. That is simply untrue.
@summera1 , what supplements do you take? Glad you're able to get your calcium from food! And the protein is great too!
I'm 67 years old and I'm afraid to start any of the meds. My mother took Fosamax and Prolia, and experienced the "rare" side effects from both. With Fosamax, she got the "Fosamax voice" that never went away, her teeth fell out, and her jaw bone was so deteriorated that she couldn't even wear dentures. She took Prolia after Fosamax. She had never had a UTI before that, and had UTIs the entire time she was on Fosamax. She slipped in a puddle of water on the floor and broke her hip when she was 96. Her hip healed well, but her femur broke about a year later. She had completed the allowed years for Prolia and her doctor planned to start her on reclast, but she died at 98 before that could happen. I think she started her Fosamax journey when she was about 80 years old. At that time, her doctor said her bones looked like Swiss cheese.
My older sister was in her 60's when she was diagnosed. She tried Boniva. She felt like she had the flu and hurt so bad all over that she could barely get out of bed. She switched to Prolia. Like my mother, she had never had a UTI, but had recurring UTIs the entire 2 years she was on Prolia. She stopped taking it after 2 years. She hasn't taken anything since then. She is now 77 and has experienced a compression fracture in her back, but still says she won't start another med.
At my first and only Dexascan last year, my lowest number was -2.8. I plan to pay $175 out of pocket this year to have another and see what has changed. I have been eating foods that provide the daily calcium requirements. My D3 levels were normal. My doctor told me to take D3 anyway. I started having severe heart palpitations and had to see a cardiologist. As it turns out, excessive D3 can cause heart palpitations in some people so I stopped taking that. I still get some D3 and K2 in the Chocolate Boost that I drink. I drink that as a multivitamin and because I love the taste so it feels like an indulgence. I'm hoping a safer drug becomes available before my osteoporosis progresses too much. I had both knees replaced when I was 59. That was a great decision. I've had only good results from that. I plan to see my knee replacement surgeon soon to see how osteoporosis might affect my knee replacements.
So far, I'm fairly healthy and don't have any prescribed medications. I take Tylenol once in a while for headaches, but that's about all I take. For my entire life, I've had extreme reactions to medications. Due to my adverse reaction to the COVID vaccine, my doctor advised that I probably shouldn't take other antivirals such as the flu, shingles, and pneumonia vaccines. Past reactions to various medications makes me fear that adverse reactions to osteoporosis medications might be severe. 😬
-
Like -
Helpful -
Hug
3 ReactionsNo, you're not but you are much younger than I am. I'm 79 and I refuse to take the medicine I did for a while, but it gave me side effects and I ended up having a slight case of Gerd. My problem is once you start these medicines you can't get off and I liked resistance training, taking my supplements and doing a lot of strength training I won't give up and neither should you it will improve us and I watch a lot of lectures on how reducing bone loss is not only with medicine good luck.
-
Like -
Helpful -
Hug
3 Reactions@helmit I agree with you I am almost 72, dx with OP when I was 69. I also changed my diet, added more supplements, started strength, impact and balance training. Finally I found a Dr that would prescribe HRT. All of this has put me back in osteopenia.
-
Like -
Helpful -
Hug
3 Reactions